Alert archive / North Carolina / Red Flag Warnings in 2009

Red Flag Warning 2, NWS Raleigh, NC

April 22, 200931 counties in North Carolina

NWS Raleigh, NC issued this red flag warning at Apr 22, 2009, 10:01 AM EDT for 31 counties in North Carolina. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 22, 2009, 10:01 AM EDT (14:01 UTC)
Expired
Apr 22, 2009, 6:00 PM EDT
In force
8 hr
Issued by
NWS Raleigh, NC
All 31 counties

Alamance County, NC, Anson County, NC, Chatham County, NC, Cumberland County, NC, Davidson County, NC, Durham County, NC, Edgecombe County, NC, Forsyth County, NC, Franklin County, NC, Granville County, NC, Guilford County, NC, Halifax County, NC, Harnett County, NC, Hoke County, NC, Johnston County, NC, Lee County, NC, Montgomery County, NC, Moore County, NC, Nash County, NC, Orange County, NC, Person County, NC, Randolph County, NC, Richmond County, NC, Sampson County, NC, Scotland County, NC, Stanly County, NC, Vance County, NC, Wake County, NC, Warren County, NC, Wayne County, NC, Wilson County, NC

The radar

The Raleigh/Durham radar (KRAX), 45 km from the middle of the area, began a volume at 14:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 2.0 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2009-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2009-04-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -48 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1563 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
-48 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS82 KRAH 221401
RFWRAH

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE RALEIGH NC
1001 AM EDT WED APR 22 2009

...RED FLAG WARNING IN EFFECT UNTIL 6 PM...

NCZ007>011-021>028-038>043-073>078-083>086-088-089-222200-
/O.NEW.KRAH.FW.W.0002.090422T1401Z-090422T2200Z/
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-
WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-
ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
1001 AM EDT WED APR 22 2009

...RED FLAG WARNING IN EFFECT UNTIL 6 PM EDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 6 PM EDT THIS EVENING. 

BLUSTERY WEST WINDS... SUSTAINED AT SPEEDS NEAR 20 MPH... WILL
GUST AS HIGH AS 35 MPH TODAY. IN ADDITION... RELATIVE HUMIDITIES
WILL PLUMMET TO BETWEEN 20 AND 30 PERCENT. WITH THESE DRY AND
BREEZY CONDITIONS... FINE FUELS SUCH AS GRASSES... PINE NEEDLES...
AND TWIGS WILL QUICKLY DRY OUT... PRODUCING AN INCREASED FIRE
DANGER ACROSS THE AREA TODAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. RESIDENTS OF CENTRAL
NORTH CAROLINA ARE URGED TO USE EXTRA CAUTION WHEN HANDLING ANY
POTENTIAL IGNITION SOURCE... INCLUDING MATCHES AND CIGARETTES.
IMPROPERLY DISCARDED SMOKING MATERIALS ARE A MAJOR CAUSE OF
WILDFIRES. ANY DRY GRASSES AND TREE LITTER THAT IGNITE WILL HAVE
THE POTENTIAL TO RAPIDLY SPREAD.

&&

$$

GIH

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this red flag warning went out at Apr 22, 7:20 AM EDT, 2 hours 41 minutes earlier.

Area forecast discussion, Apr 22, 7:20 AM EDT, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
720 AM EDT WED APR 22 2009

.SYNOPSIS...
A DEEP UPPER LEVEL TROUGH WILL CROSS THE REGION TODAY RESULTING IN
PERIODS OF CLOUDINESS AND POSSIBLY A BRIEF SHOWER OR TWO. HIGH
PRESSURE WILL BUILD INTO THE REGION THURSDAY THROUGH
FRIDAY...COMMENCING A SIGNIFICANT WARMING TREND THAT WILL LAST
THROUGH THE WEEKEND.

&&

.NEAR TERM /THROUGH TODAY/...
AS OF 315 AM WEDNESDAY...

VORT MAX MOVING NE AHEAD OF MID LEVEL TROUGH ALONG WITH ADEQUATE
MOISTURE BETWEEN 850-700MB RESPONSIBLE FOR POCKETS OF LIGHT RAIN
OVER THE EASTERN PIEDMONT AND COASTAL PLAIN AT 07Z. RADAR PAINTS A
WORST CASE SCENARIO AS SUB CLOUD LAYER DRY WITH SURFACE DEWPOINT
SPREADS 6-10 DEGREES IN THE EAST...AND NEARLY 20 DEGREES IN THE
WEST. THUS...MOST RAIN DEPICTED ON RADAR NOT REACHING THE GROUND DUE
TO EVAPORATION.  VORT MAX SHOULD CONTINUE TO ZIP TO THE NE. HOWEVER
NEXT VORT MAX IN THE FLOW ALOFT PROGGED TO ROUND BASE OF MID/UPPER
LEVEL TROUGH BETWEEN 12Z-20Z WED ACROSS OUR AREA. MOISTURE REMAINS
CONFINED IN THE LAYER BETWEEN 5000-10000FT BUT SUFFICIENT LIFT
SUPPLIED BY PASSAGE OF MID LEVEL TROUGH AND ATTENDANT COOL POOL
ALOFT (WITH 850-500MB LAPSE RATES 7-7.75DEG C/KM) STILL WARRANTS AT
LEAST A SLIGHT CHANCE OF SHOWERS THROUGH LATE AFTERNOON ACROSS MOST
OF CENTRAL NC. BEST LIFT/MOISTURE OVER THE NORTH COMPARED TO THE
SOUTH SO HAVE OMITTED MENTION OF ISOLATED SHOWERS SOUTH OF A
GOLDSBORO-SOUTHERN PINES TO ALBEMARLE LINE.

THE MAIN WEATHER STORY TODAY WILL BE THE WIND. HEATING OF AIR MASS
WILL ALLOW FOR STRONGER WINDS ALOFT TO MIX DOWN TO THE SURFACE LATER
THIS MORNING THROUGH THIS AFTERNOON. BOUNDARY LAYER WINDS AVERAGE
35-40KTS THROUGH THE COLUMN. ALLOWING SOME REDUCTION DUE TO FRICTION
SUGGEST WIND GUSTS IN THE 28-33KTS RANGE. THESE WINDS JUST BELOW
WIND ADVISORY CRITERIA. WILL HOLD OFF ON ISSUANCE FOR NOW. DAY CREW
WILL NEED TO ASSESS THE SITUATION VIA AREA 12Z SOUNDINGS.

LEANED MAX TEMPS TODAY TOWARD THE WARM SIDE OF GUIDANCE AS
CONDITIONS TODAY APPEAR CONDUCIVE FOR DIABATIC WARMING IN WESTERLY
FLOW. MODEL THICKNESSES WITH DIABATIC ADJUSTMENT SUPPORT MAX TEMPS
IN THE MID 60S NORTH TO NEAR 70 SOUTH.

&&

.SHORT TERM /TONIGHT THROUGH FRIDAY/...
AS OF 330 AM WEDNESDAY...

TONIGHT AND THURSDAY...HIGH PRESSURE ALOFT AND NEAR SURFACE WILL
BUILD INTO THE REGION FROM SW. THIS WILL INITIATE A WARMING TREND
THAT WILL SHIFT INTO OVERDRIVE FRIDAY THROUGH THE WEEKEND. APPEARS
TO BE SOME CONTRIBUTION FROM DIABATIC WARMING ON THU. SO AGAIN
LEANED TOWARD THE WARM SIDE OF GUIDANCE (LOWER 70S FAR NORTH TO THE
MID 70S ELSEWHERE). WINDS WILL SUBSIDE BEFORE SUNSET BUT REMAIN
3-7KTS OVERNIGHT. MODELS HAVE A TENDENCY TO KEEP WINDS UP TOO LONG
WHEN HIGH PRESSURE BUILDING INTO THE REGION FROM THE SW (VERSUS NW).
THUS WENT WITH MINS TONIGHT NEAR OR A SHADE BELOW MOS GUIDANCE. IF
WINDS REMAIN 3-6KTS...MIN TEMPS MAY END UP BEING 3 DEGREES WARMER.
-WSS

SURFACE HIGH PRESSURE WILL BEGIN TO MOVE OFFSHORE ON THURSDAY NIGHT
INTO FRIDAY.... WHILE A STRONG UPPER LEVEL RIDGE AXIS CONTINUES TO
BUILD ACROSS THE SOUTHEASTERN U.S. AS THE SURFACE HIGH BEGINS TO
SHIFT OFFSHORE LOW LEVEL MOISTURE WILL BEGIN TO TRANSPORT INTO THE
REGION. THE GFS IS A BIT MORE ROBUST WITH THE RESPECT TO DEWPOINTS
INCREASING ON FRIDAY AFTERNOON THAN THE NAM ACROSS WESTERN PORTIONS
OF THE AREA... AND THUS...SUBSEQUENTLY THE GFS IS A BIT MORE
AGGRESSIVE WITH THE INSTABILITY (1500 J/KG JUST TO THE WEST OF THE
CWA) ACROSS THE FOOTHILLS AND INTO THE MOUNTAINS. WITH WEAK STEERING
FLOW... THANKS TO THE BUILDING RIDGE... EXPECT ANY CONVECTION THAT
DEVELOPS ACROSS THE NC MOUNTAINS TO REMAIN OVER THE FOOTHILLS AND
MOUNTAINS... POSSIBLY MAKING IT INTO THE EXTREME WESTERN PIEDMONT
LATE IN THE DAY. HOWEVER... CONFIDENCE IS NOT HIGH ENOUGH AT THIS
TIME TO INCLUDE MENTION OF A SLIGHT CHANCE POP IN THE NW PIEDMONT.
EXPECT ANY TERRAIN-INITIATED CONVECTION THAT DEVELOPS WILL QUICKLY
DISSIPATE WITH LOSS OF DAYTIME HEATING. LOW TEMPS ON FRIDAY LOOK TO
RANGE FROM THE UPPER 40S TO NEAR 50 IN THE SOUTH AND WEST TO THE MID
40S ACROSS THE NORTHEAST. WITH LOW LEVEL THICKNESS VALUES
APPROACHING 1400 METERS AND THE H7 ANTICYCLONE CENTERED JUST TO OUR
SOUTH... EXPECT TEMPS TO SOAR INTO THE LOWER TO MID 80S ACROSS THE
AREA.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
AS OF 230 AM WEDNESDAY...

ABOVE NORMAL TEMPERATURES ARE EXPECTED TO CONTINUE THROUGHOUT THE
EXTENDED PORTION OF THE FORECAST... AS A STRONG MID/UPPER LEVEL
RIDGE REMAINS PARKED ACROSS THE AREA. THIS WILL KEEP THE FA DRY...
AS MID LEVEL TEMP WARM (REDUCING ANY INSTABILITY)... AND RELATIVELY
HOT FOR THIS TIME OF YEAR. SATURDAY AND SUNDAY LOOK TO BE THE
WARMEST DAYS... AS THE H7 ANTICYCLONE IS CENTERED OVERHEAD. LOW
LEVEL THICKNESS VALUES ARE EXPECTED TO BE IN THE VICINITY OF 1400
METERS THROUGH AT LEAST TUESDAY. THUS... WILL CONTINUE TO ADVERTISE
HIGH ABOVE GUIDANCE. MID TO UPPER 80S ON SATURDAY AND SUNDAY... WITH
LOWER TO MID 80S EXPECTED ON MONDAY AND TUESDAY. LOWS ARE ALSO
EXPECTED TO BE QUITE MILD FOR THIS TIME OF YEAR AS WELL. EXPECT LOWS
TO GENERALLY BE IN THE MID TO UPPER 50S ACROSS THE AREA.

&&

.AVIATION /12Z WEDNESDAY THROUGH SUNDAY/...
AS OF 720 AM WEDNESDAY...

MAIN AVIATION CONCERN TODAY WILL BE THE WIND. WESTERLY SURFACE WINDS
EXPECTED TO INCREASE BETWEEN 14Z-16Z IN RESPONSE TO HEATING OF THE
AIRMASS WHICH WILL MIX STRONGER WINDS ALOFT TO THE SURFACE.
SUSTAINED WINDS 20-25 MPH WILL BE COMMON WITH GUSTS BETWEEN 30-35
MPH PROBABLE BETWEEN 15Z-21Z. AS ELUDED TO IN PREVIOUS DISCUSSION...
WIND DIRECTION WILL MAINLY BE 270-290 DEGREES WHICH MAY CAUSE SOME
CROSSWIND ISSUES AT NE-SW ORIENTATED RUNWAYS. AN UPPER LEVEL
DISTURBANCE WILL TRACK ACROSS THE AREA TODAY... PROVIDING NORTHERN
PORTIONS OF CENTRAL NORTH CAROLINA WITH A SLIGHT CHANCE FOR SHOWERS.
HOWEVER... THANKS TO THE DEEP DRY SUB CLOUD LAYER... DO NOT EXPECT
ANY CIG OR VISBY RESTRICTIONS. CIGS SHOULD BE VFR TODAY... GENERALLY
BETWEEN 6 TO 9 KFT.

TONIGHT...SKIES WILL GRADUALLY CLEAR AS MID/UPPER LEVEL DISTURBANCE
EXITS THE REGION. SURFACE WINDS WILL ALSO SUBSIDE BY SUNSET AS AIR
MASS STABILIZES.

VFR CONDITIONS GENERALLY EXPECTED THURSDAY INTO SUNDAY AS HIGH
PRESSURE ALOFT RESIDES OVER THE REGION. MAY SEE A BRIEF INSTANCE OF
MVFR FOG EARLY SUNDAY MORNING.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...WSS
NEAR TERM...WSS
SHORT TERM...WSS/BSD
LONG TERM...BSD
AVIATION...WSS/BSD
Hazardous weather outlook, Apr 22, 4:18 AM EDT, 5 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
418 AM EDT WED APR 22 2009

NCZ007>011-021>028-038>043-073>078-083>086-088-089-230930-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
418 AM EDT WED APR 22 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

WESTERLY WINDS WILL INCREASE TO BETWEEN 15 AND 20 MPH LATER THIS
MORNING AND CONTINUE THROUGH THIS AFTERNOON. WIND GUSTS UP TO 35
MPH ARE LIKELY. THIS TYPE OF WIND WILL BE CAPABLE OF DOWNING A FEW
LARGE TREE BRANCHES AND TOSS AROUND UNSECURED OUTDOOR ITEMS SUCH
AS TRASH CANS. OPERATORS OF HIGH PROFILE VEHICLES WILL NEED TO
EXERCISE EXTRA CAUTION AS DRIVING MAY BE DIFFICULT AT TIMES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Apr 22, 8:53 AM EDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
853 AM EDT WED APR 22 2009

NCZ007>011-021>028-038>043-073>078-083>086-088-089-222145-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-
WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-
ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
INCLUDING THE CITIES OF...ROXBORO...OXFORD...HENDERSON...
WARRENTON...ROANOKE RAPIDS...WINSTON-SALEM...GREENSBORO...
HIGH POINT...BURLINGTON...CHAPEL HILL...DURHAM...LOUISBURG...
NASHVILLE...ROCKY MOUNT...LEXINGTON...ASHEBORO...PITTSBORO...
RALEIGH...SMITHFIELD...WILSON...ALBEMARLE...TROY...
SOUTHERN PINES...SANFORD...LILLINGTON...GOLDSBORO...WADESBORO...
ROCKINGHAM...LAURINBURG...RAEFORD...FAYETTEVILLE...CLINTON
853 AM EDT WED APR 22 2009

...INCREASED FIRE DANGER ACROSS CENTRAL NORTH CAROLINA TODAY...

BLUSTERY WEST WINDS... SUSTAINED AT SPEEDS NEAR 20 MPH... WILL
GUST AS HIGH AS 35 MPH TODAY. IN ADDITION... RELATIVE HUMIDITIES
WILL PLUMMET TO BETWEEN 20 AND 28 PERCENT. WITH THESE DRY AND
BREEZY CONDITIONS... FINE FUELS SUCH AS GRASSES... PINE NEEDLES...
AND TWIGS WILL QUICKLY DRY OUT... PRODUCING AN INCREASED FIRE
DANGER ACROSS THE AREA TODAY.

RESIDENTS OF CENTRAL NORTH CAROLINA ARE URGED TO USE EXTRA CAUTION
WHEN HANDLING ANY POTENTIAL IGNITION SOURCE... INCLUDING MATCHES
AND CIGARETTES. IMPROPERLY DISCARDED SMOKING MATERIALS ARE A
MAJOR CAUSE OF WILDFIRES. ANY DRY GRASSES AND TREE LITTER THAT
IGNITE WILL HAVE THE POTENTIAL TO RAPIDLY SPREAD.

GIH

Nearby

Red Flag Warnings in North Carolina, 2009Every red flag warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.